Failure of Implanon® on antituberculous therapy
Babatunde A Gbolade
Fertility Control Unit, Department of Obstetrics and Gynaecology, St James’s University Hospital, Leeds, West Yorkshire, UK
Abstract: Implanon®, a contraceptive implant, is increasingly being used because of its efficacy and nonuser-dependent nature. However, as for other steroid contraceptives, its efficacy can be reduced by enzyme-inducing drugs, such as antituberculous medication, resulting in unplanned pregnancy. We present the case of a 27-year-old para 1 + 0 referred to us for termination of a pregnancy that resulted from failure of Implanon during concomitant treatment with Rifinah® (a rifampicin-isoniazid combination). All health care providers should be aware of the adverse effects of hepatic enzyme inducers on hormonal contraceptives, obtain details of current contraceptive methods from women of reproductive age, and refer them to contraceptive and reproductive health care professionals as appropriate for optimal management. This will ensure that such women do not experience the psychologic trauma of a termination of pregnancy.
Keywords: etonogestrel implant, Implanon, contraceptive failure, unintended pregnancy, enzyme inducer, rifampicin
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]